| Moonwalk |

Moonwalk: Chapter 20

Stupid medication, stupid side effects, stupid joint pain, stupid fatigue. No camp, no summer job, waste of a year, forget about friends

Henny’s running a day camp, Sara’s a happy camper, Tzvi’s gone to sleepaway camp. That leaves me. Sometimes bored, sometimes busy, sometimes enjoying chilling, and sometimes just plain miserable.

Like now.

I contemplate getting up from my beanbag but can’t muster up the energy. My joints have started to ache again. I was really feeling better for a while, almost forgot what this feels like.

Horrible.

I reach for the phone to dial Shaindy, Miss Halb’s cousin. It’s weird to think of her like that, we’ve become so close, so fast. She is literally the only person I end up talking to these days. But then I let my fingers drop. We spoke a few days ago, and last week. I don’t want to be a burden. Maybe she wants a break?

I want a break, too. The thought pops into my mind and settles there, an uncomfortable itch. I’m not going to get a break. Stupid medication, stupid side effects, stupid joint pain, stupid fatigue. No camp, no summer job, waste of a year, forget about friends.

They’ve forgotten about me.

I think back. Shana called once or twice since summer started, and I spoke to Eliana one evening. But they’re in the mountains, having a ball, and I’m stuck here in the hot, dusty city, with my pills for company.

Just great.

A tear escapes, trickles down my cheek. I’m crying. I hate this. I hate my new life, I hate this reality. Why can’t Hashem just take it away?

 

It would be so easy for You, I whisper. Chronic, not chronic, pills, no pills, it’s all the same to You. So just make me better. Please?

I wipe my eyes, then feel my body gingerly. No go; the pain is still there.

The phone rings. Shaindy.

“Hey, Libby, how are you doing?” she chirps. The girl is incessantly cheery, how does she do it? I feel a balloon of resentment well up in my stomach. She’s been dealing with a chronic condition for years already. What does she know that I don’t?

“Yeah, not great, whatever,” I say, moodily.

“Our little friends giving you side effects again?”

She means the steroids. “I dunno, I feel like they stopped working. I’m down to one a day now, maybe that’s why?” I stop there, still unsure how much to share. Shaindy’s great, but our relationship is still new. I don’t want to overdo it.

“Oooh, not fun,” she says. “But hey, maybe the doctor will change your meds. I went off steroids pretty early on, started getting shots instead, we could do a shots party and send each other pictures!”

Um. Really?

“Speaking of pictures,” Shaindy continues blithely. “I still haven’t seen one of you. Wanna send over?”

I glance in the mirror and quickly look away. “Uh, not with my face all blown up… I look terrible. Side effects.”

“Moonface!” Shaindy squeals, and then giggles. “Don’t we know! Take a picture and save it! You’re gonna laugh over the before and after someday!”

I shake my head. It’s weird, how we can be discussing something so serious and Shaindy’s laughing. But I can’t get mad at her because she’s been through it all. She’s not laughing at me.

“I’ll think about that,” I tell her.

I hang up feeling a little better. Maybe I’ll go downstairs, bake cookies or something. Chocolate chip, yum. It’s still an exhilarating feeling to be able to eat whatever I want.

I stand up and a wave of exhaustion hits. It’s only 4 p.m. What’s going on?

I’m aware again of the pain in my ankles, my knees. The overwhelming fatigue. Darkness creeps over me.

I’ve been on medication for six weeks now. This was supposed to be all better. This was all better. So what’s happening?

I flop down on the bed. Nooo. I can’t handle this. Hashem, not anymore. Not again. Just take it away. I’ve had enough!

And before I know it, I’m crying again.

to be continued…

(Originally featured in Mishpacha Jr., Issue 819)

Oops! We could not locate your form.